Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 66, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2023, 6:26 PM CDT for Clay County, Union County, South Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2023, 6:26 PM CDT (23:26 UTC)
- Expired
- Jun 24, 2023, 7:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, SD, Union County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:55 PM CDT | HAIL 1 | 10 S Alcester, SD | In addition to hail up to the size of quarters for a few minutes, some strong winds cut up the corn a bit, but 1.25 inch of rain was wonderful. |
| Jun 24, 6:55 PM CDT | HAIL 1 | 10 S Alcester, SD | In addition to hail up to the size of quarters for a few minutes, some strong winds cut up the corn a bit, but 1.25 inch of rain was wonderful. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
922
WUUS53 KFSD 242326
SVRFSD
SDC027-127-250000-
/O.NEW.KFSD.SV.W.0066.230624T2326Z-230625T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
626 PM CDT Sat Jun 24 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
East central Clay County in southeastern South Dakota...
Northwestern Union County in southeastern South Dakota...
* Until 700 PM CDT.
* At 625 PM CDT, a severe thunderstorm was located 7 miles west of
Union Grove State Park, or 10 miles north of Vermillion, moving
east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Union Grove State Park around 640 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4290 9699 4297 9697 4297 9659 4282 9664
TIME...MOT...LOC 2325Z 276DEG 29KT 4293 9692
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Chapman2 follow-up statements
930
WWUS53 KFSD 242344
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
644 PM CDT Sat Jun 24 2023
SDC027-242354-
/O.CAN.KFSD.SV.W.0066.000000T0000Z-230625T0000Z/
Clay SD-
644 PM CDT Sat Jun 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4286 9680 4297 9680 4297 9659 4282 9664
TIME...MOT...LOC 2344Z 278DEG 31KT 4290 9670
$$
SDC127-250000-
/O.CON.KFSD.SV.W.0066.000000T0000Z-230625T0000Z/
Union SD-
644 PM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN UNION COUNTY...
At 644 PM CDT, a severe thunderstorm was located near Union Grove
State Park, or 12 miles south of Beresford, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Union County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4286 9680 4297 9680 4297 9659 4282 9664
TIME...MOT...LOC 2344Z 278DEG 31KT 4290 9670
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Chapman190
WWUS53 KFSD 242354
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
654 PM CDT Sat Jun 24 2023
SDC127-250003-
/O.EXP.KFSD.SV.W.0066.000000T0000Z-230625T0000Z/
Union SD-
654 PM CDT Sat Jun 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UNION COUNTY WILL
EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, hail up to dime size is still
possible with this thunderstorm as it moves between Akron and
Chatsworth through 715 pm CDT.
LAT...LON 4286 9680 4297 9680 4297 9659 4282 9664
TIME...MOT...LOC 2353Z 276DEG 29KT 4289 9662
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:13 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 24, 4:13 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 413 PM CDT Sat Jun 24 2023 .SHORT TERM...(This Evening through Sunday) Issued at 408 PM CDT Sat Jun 24 2023 THIS AFTERNOON: Initial attention is focused on severe weather threat in northwest Iowa. At 3 PM, a moisture boundary is draped from just east of Sioux City IA to Worthington MN. Nearby and to its east, a cumulus field with occasional orphan anvil puffs suggests lingering potential for isolated severe storms through around 5-6 PM. Big question is whether mid level dry air entraining in can destabilize the profile enough to initiate a few storms in this area, but CAMS aside from the NAM Nest suggest additional storm initiation is unlikely. THIS EVENING: Further west, a mid level shortwave will continue to trigger isolated strong and perhaps even severe Tstorms in south central SD until sunset. The environment is marginal for severe weather with large hail up to half dollar size and damaging wind gusts up to 65 mph. Despite 30 to 40 kts 0-6km shear, the strongest storms will struggle to maintain strong to severe strength with only 500-1000 J/kg MUCAPE, modest mid level lapse rates, and 500-1000 J/kg DCAPE. Late in the evening, the upper trough axis aloft swings in, turning winds northwest. With a trailing low level jet at 30 to 60 kts, the main impact turns to a pretty significant temperature drop into the 60s and 50s, as well as gusty winds kicking in. Expect gusts of 35 to 45 mph to spread in from the northwest overnight. Isolated showers spreading through could mix down an occasional gust up to 50 mph across portions of south central South Dakota. SUNDAY: Notably cooler Sunday in close proximity of the upper low, which meanders through southern Minnesota. Temperatures will generally rise into the 70s Sunday afternoon, perhaps with 80s in parts of northwest Iowa and northeast Nebraska where some sunshine is more likely to peek through. Maintained a low chance of lingering light rain showers or sprinkles collocated with the stratus through most of the day, especially in southwest Minnesota. Northwest winds gusting 20 to 30 mph will persist well into the day, weakening slowly heading into the evening. SUNDAY NIGHT: A low chance of light rain or sprinkles continues with stratus in parts of southwest Minnesota Sunday evening, but skies should gradually clear from the west as drier air entrains in via northerly flow. Expect a cool night with lows in the 50s, maybe even slightly cooler than we have currently forecast. .LONG TERM...(Sunday Night through Saturday) Issued at 408 PM CDT Sat Jun 24 2023 Monday-Wednesday: The previously mentioned upper level low continues to slowly circulate eastwards with a mid-level ridge moving into the region from the west. As heights begin to rise, an abundance of sunshine will lead to warmer temperatures through the midweek with the resulting highs being closer to upper 70s to mid 80s across the area. Looking into the precipitation side of things, a mid-level wave will likely track through the northern plains sometime Tuesday into Wednesday bringing our next precipitation chances. However, medium range guidance does start to diverges on the strength and timing of the wave. As a result, confidence is low in severe weather potential at this time. Nonetheless, scattered showers and thunderstorms will be possible mostly along and west of I-29. Otherwise, more breezy conditions are ahead. On Monday, the surface pressure gradient (SPG) tightens leading to strong northwesterly winds with gusts between 25-35 mph possible along and east of I-29. The afternoon breeziness will continue on Tuesday and Wednesday with the winds expected to shift to the southeast with wind gusts between 20-30 mph possible. Thursday-Saturday: Looking in the later part of the week, the warm conditions continues with daily highs expected to be in the upper 70s to mid 80s across the area. More precipitation chances return Thursday and Friday as an upper level wave moves through the northern plains. However, long range guidance continues to struggle with the timing and location of the wave. As a result, low confidence POPs remain in the forecast with the possibility for isolated to scattered showers and thunderstorms across the area. Otherwise, marginally breezy conditions are expected into the weekend with gusts up to 20 mph possible in the afternoons. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1248 PM CDT Sat Jun 24 2023 MVFR stratocumulus should lift to low VFR and thin out this afternoon. Isolated to scattered strong to severe Tstorms are expected to develop east of a Spencer to Sioux City line this afternoon and track east out of the area by early evening. Additional isolated showers and storms are possible across eastern SD this evening, tracking into adjacent portions of MN and IA overnight. Cannot rule out an isolated strong to severe Tstorm with large hail and gusty erratic winds through the evening hours. Outside of precipitation, VFR conditions and westerly winds with gusts up to 20 kts should prevail until a front moves in late this evening. Expect winds to shift northwest behind the front with gusts of 30 to 40 kts possible. MVFR stratus is likely to spread in behind the front overnight, clearing out from west to east later on Sunday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BP LONG TERM...Gumbs AVIATION...BP
Hazardous weather outlook, Jun 24, 4:57 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 457 PM CDT Sat Jun 24 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-251200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 457 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Isolated thunderstorms are expected early this evening. A few of these storms may become strong to severe, producing hail up to golf ball size and wind gusts up to 65 mph. Overnight, northwest winds are expected to gust 35 to 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for thunderstorms mid week and again Friday. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 8 PM tonight.
In the hours before
Local storm report, Jun 24, 4:55 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
455 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail 6 NE Dante 43.10N 98.10W
06/24/2023 M0.75 inch Bon Homme SD Trained Spotter
&&
JCLocal storm report, Jun 24, 4:59 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
459 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail 6 NE Dante 43.09N 98.09W
06/24/2023 M1.25 inch Bon Homme SD Public
&&
JCLocal storm report, Jun 24, 5:09 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
509 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 6 SW Springfield 42.79N 97.96W
06/24/2023 M1.25 inch Bon Homme SD Public
&&
JCLocal storm report, Jun 24, 5:10 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
510 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Gst 5 NE Tyndall 43.04N 97.79W
06/24/2023 E50 MPH Bon Homme SD Trained Spotter
Winds estimated at 50 mph blowing twigs and
debris around. Heavy rain and no hail.
&&
TRMLocal storm report, Jun 24, 5:31 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
531 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail 2 N Wagner 43.11N 98.30W
06/24/2023 E1.25 inch Charles Mix SD Public
Photo of large hail in persons hand via
social media. Time estimated from radar.
&&
TRMLocal storm report, Jun 24, 6:04 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
604 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Hail 5 NW Mission Hill 42.97N 97.37W
06/24/2023 M0.88 inch Yankton SD Public
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 27 min |
| Jun 24, 1:53 AM CDT | Flash Flood Warning | FSD | Gregory | 3 hr |
| Jun 24, 2:06 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 39 min |
| Jun 24, 2:35 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 40 min |
| Jun 24, 2:38 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 29 min |
| Jun 24, 2:52 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory, Yankton | 38 min |
| Jun 24, 3:17 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson | 28 min |
| Jun 24, 3:30 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 45 min |
| Jun 24, 3:42 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner | 33 min |
| Jun 24, 4:03 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union | 42 min |
| Jun 24, 4:45 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 45 min |
| Jun 24, 2:53 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 37 min |
| Jun 24, 3:37 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 38 min |
| Jun 24, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Hutchinson | 34 min |
| Jun 24, 4:25 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 35 min |
| Jun 24, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
| Jun 24, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 16 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 29 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 29 min |
| Jun 24, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.